Hail, Pottawattamie
- When
- April 27, 11:18 AM CST
- Where
- Pottawattamie County, 12.97 mi NE of Kemling
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.230, -95.180
Isolated to scattered thunderstorms moved across western Iowa on Sunday morning April 27th, and again developed along a nearly stationary boundary on Monday afternoon April 28th. Some of these storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered thunderstorms moved across western Iowa on Sunday morning April 27th, and again developed along a nearly stationary boundary on Monday afternoon April 28th. Some of these storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 5:26 AM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 626 AM CDT SUN APR 27 2014 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 401 AM CDT SUN APR 27 2014 SEVERE THUNDERSTORM POTENTIAL TODAY AND THIS EVENING IS THE PRIMARY FORECAST CONCERN. ALL MODES OF SEVERE ARE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES. WELL-ESTABLISHED CAP HELD CONVECTION IN CHECK ACROSS MOST OF THE REGION SATURDAY AFTERNOON AND EVENING. HOWEVER THAT CAP IS ERODING THIS MORNING AS UPPER TROUGH HAS BEGUN TO EMERGE FROM THE ROCKIES. SURFACE DEW POINTS IN THE 50S HAD FINALLY WORKED INTO EASTERN NEBRASKA SATURDAY EVENING...AND THIS MORNING LOWER 60S DEW POINTS WERE ADVECTING NORTH FROM CENTRAL/EASTERN KANSAS. SURFACE LOW WAS NOTED IN NORTHWEST NEBRASKA THIS MORNING...AND IS EXPECTED TO DEVELOP SOUTH AS UPPER LOW ROTATES INTO WESTERN KANSAS LATER TODAY. SURFACE WARM FRONT WAS ANALYZED FROM LOW THROUGH SOUTHEAST NEBRASKA... SEPARATING UPPER 50S DEW POINTS TO THE SOUTH AND LOWER 50S TO THE NORTH. THIS BOUNDARY IS EXPECTED TO REMAIN QUASI- STATIONARY MUCH OF THE DAY AND WILL PROVIDE LOW LEVEL HELICITY FOR POTENTIAL TORNADIC STORMS LATER TODAY. FOR EARLY THIS MORNING...AREA OF CONVECTION HAS FINALLY SPROUTED IN SOUTH CENTRAL AND SOUTHEAST KANSAS WHEN MID LEVEL SHORTWAVE/MCV MOVED OVER THAT REGION UNDER INCREASINGLY DIFFLUENT FLOW ALOFT AHEAD OF APPROACHING TROUGH/LOW. THESE SCATTERED STORMS ARE EXPECTED TO LIFT NORTH AND AFFECT SOUTHEAST NEBRASKA AND PERHAPS SOUTHWEST IOWA NEAR AND AFTER DAYBREAK. MOST-UNSTABLE CAPES ARE IN THE 1500-2000 J/KG RANGE IN KANSAS...AND WILL MOVE OVER OUR SOUTHEAST WITH STORMS THIS MORNING. THIS DEGREE OF INSTABILITY ALONG WITH MODEST BULK SHEAR NEAR 35KT SUGGESTS SOME LARGE HAIL WILL BE POSSIBLE EARLY. FROM MID MORNING INTO THE EARLY AFTERNOON...WITH UPPER LOW EMERGING INTO THE PLAINS...STRONG MID LEVEL FLOW WILL OVERSPREAD KANSAS AND EASTERN NEBRASKA...EFFECTIVELY INCREASING BULK SHEAR TO OR ABOVE 50KT BY NOON. COOLING ALOFT OVER INCREASING LOW LEVEL MOISTURE WILL ERODE LOW LEVEL CONVECTIVE INHIBITION...MEANING STORMS WILL GRADUALLY TRANSITION TOWARD SURFACE-BASED WITH DAMAGING WINDS AND POSSIBLE TORNADOES BECOMING MORE LIKELY. AXIS OF MOISTURE/CAPE IS FORECAST TO SPREAD NORTHWEST ALONG WARM FRONT WITH TIME BY LATE MORNING WITH FLOW AROUND SURFACE/UPPER LOWS...SPREADING SEVERE THREAT FROM SOUTHEAST NEBRASKA TOWARD CENTRAL NEBRASKA. THIS AREA OF CONVECTION WILL LIFT NORTH AND NORTHEAST WITH TIME IN THE EARLY AFTERNOON...MOVING FARTHER AWAY FROM WARM FRONT...SO HAIL WILL BE THE MOST LIKELY SEVERE MODE AT THAT TIME IN NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. FROM MID AFTERNOON INTO THE EVENING...A COUPLE OF FACTORS WILL COME INTO PLAY FOR SEVERE DURING THIS TIME. WARM FRONT IS EXPECTED TO BEGIN LIFTING NORTH AS DRYLINE BEGINS TO PUSH INTO SOUTHEAST NEBRASKA. SOUTHERLY BULK SHEAR VECTORS OF 45 TO 50KT WILL OVERSPREAD ALL OF THE CWA. MEANWHILE BACKED SURFACE FLOW NEAR AND NORTH OF WARM FRONT WILL PROVIDE NEARLY PERPENDICULAR ASPECT TO SHEAR VECTORS...SUGGESTING DISCRETE SUPERCELLS ARE LIKELY. 0-1KM STORM RELATIVE HELICITY SHOULD EXCEED 250 NEAR AND NORTH OF WARM FRONT AS WELL. MORNING CONVECTION COULD BE A NEGATIVE FACTOR DEPENDING ON AREAL COVERAGE AND DURATION. SOME MESOSCALE MODELS SUGGEST FIRST WAVE OF CONVECTION WILL LIFT NORTH EARLY ENOUGH IN THE AFTERNOON TO ALLOW SOME RECOVERY OF INSTABILITY AHEAD OF DRYLINE...AND FIRE SECOND LINE OF CONVECTION. THIS SEEMS REASONABLE GIVEN MORNING CONVECTION TIED TO EJECTING SHORTWAVE AND INCREASED LOW LEVEL CONVERGENCE ALONG DRYLINE. STORMS THAT DEVELOP ALONG DRYLINE SHOULD RACE NORTHEAST AND MOVE ACROSS WARM FRONT WHERE IT WILL INTERACT WITH ABOVE-MENTIONED LOW LEVEL SHEAR/HELICITY...INCREASING TORNADIC POTENTIAL. EXACTLY WHERE THAT BOUNDARY WILL BE IS STILL IN QUESTION WITH EXPECTED EARLY CONVECTION...BUT BEST ESTIMATE NOW IS ALONG A FREMONT TO OMAHA AND RED OAK LINE BY 7PM. HOWEVER SEVERAL LOW LEVEL BOUNDARIES ARE LIKELY TO BE IN PLACE THAT COULD PROVIDE INCREASED LOCALIZED HELICITY FOR AT LEAST BRIEF TORNADOES. EXPECT ALL CONVECTION TO BE LIFTING NORTH AND NORTHEAST OF THE CWA BY LATE EVENING AND EARLY MONDAY MORNING...LEAVING MOST OF THE AREA DRY AFTER MIDNIGHT. BEYOND TONIGHT...UPPER LOW WILL GRADUALLY WORK EAST INTO CENTRAL OR EASTERN NEBRASKA BY MONDAY AFTERNOON. SCATTERED SHOWERS AND POSSIBLY SOME ISOLATED THUNDER WILL BE POSSIBLE GENERALLY NORTH AND NORTHWEST OF THIS LOW...FOCUSING MOST OF THIS ACTIVITY OVER OUR NORTHERN CWA AND INTO CENTRAL NEBRASKA. BY TUESDAY UPPER LOW WILL SHIFT INTO CENTRAL IOWA...WITH INCREASED CHANCE FOR SHOWERS ROTATING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. WILL MAINTAIN LIKELY RAIN CHANCES THEN. MUCH COOLER TEMPERATURES GENERALLY IN THE 50S WITH GUSTY NORTH OR NORTHWEST WINDS WILL ACCOMPANY THIS ACTIVITY. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 401 AM CDT SUN APR 27 2014 UPPER LOW IS EXPECTED TO DRIFT EAST AND NORTHEAST WITH TIME INTO MID WEEK...WITH A FEW SHORTWAVES ROTATING THROUGH THE PLAINS ON THE BACK SIDE OF LOW...PROVIDING CONTINUED CHANCES FOR SHOWERS IN OUR AREA. WILL HAVE AT LEAST SMALL CHANCES INTO THURSDAY BEFORE LOW IS FAR ENOUGH EAST. THEN NORTHWEST MID LEVEL FLOW WILL REMAIN OVER THE MIDDLE OF THE COUNTRY INTO SATURDAY...KEEPING TEMPERATURES ON THE COOL SIDE...MAINLY IN THE 60S. THERE COULD BE ANOTHER SHOT AT LIGHT SHOWERS FRIDAY OR SATURDAY AS WAVES DROP THROUGH THE FLOW...BUT MODEL CONSISTENCY WILL HAVE TO INCREASE BEFORE INSERTING RAIN CHANCES THEN. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 622 AM CDT SUN APR 27 2014 SCATTERED THUNDERSTORMS MOVING INTO THE TAF SITES TODAY WILL BE THE MAIN AVIATION ISSUE AS A POTENT SPRING STORM SYSTEM MOVES EAST ACROSS THE AREA. PREVAILING SOUTHEAST SFC WINDS ARE EXPECTED AROUND 15 TO 20 KTS WITH GUSTS TO NEAR 30 KTS THROUGH THE AFTERNOON. AS TSTMS ROLL THROUGH...SITES MAY GO DOWN TO MVFR TO EVEN IFR WITH VARIABLE WIND GUSTS POSSIBLE. AS THE SYSTEM MOVES IN ON KOFK LATE IN THE TAF PERIOD...SFC WINDS WILL TURN TO THE NORTHWEST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...KERN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1126 AM CDT SUN APR 27 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1126 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST IOWA BY EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS THE REST OF THE OUTLOOK AREA. IF THUNDERSTORMS DO OCCUR FAVORABLE SHEAR AND INSTABILITY INDICATE ISOLATED SEVERE WEATHER IS POSSIBLE. THE MAIN THREATS WITH ANY STORMS TODAY WOULD BE LARGE HAIL AND GUSTY WINDS. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
959 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL HUMBOLDT 40.17N 95.94W
04/27/2014 E0.88 INCH RICHARDSON NE PUBLIC
&&
JBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1016 AM CDT SUN APR 27 2014
IAZ069-079-090-NEZ053-067-271545-
FREMONT IA-MILLS IA-POTTAWATTAMIE IA-CASS NE-SARPY NE-
1016 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR MILLS...NORTHWESTERN FREMONT...
SOUTHWESTERN POTTAWATTAMIE...NORTHEASTERN SARPY AND NORTHEASTERN CASS
COUNTIES UNTIL 1045 AM CDT...
AT 1016 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF PACIFIC JUNCTION...OR 30 MILES SOUTHEAST OF OMAHA...
MOVING NORTH AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...PLATTSMOUTH...GLENWOOD...MALVERN...TREYNOR...PACIFIC
JUNCTION...MACEDONIA...OFFUTT AFB...TABOR...SILVER CITY...THURMAN...
HENDERSON...RANDOLPH...HASTINGS...LAKE MANAWA STATE PARK AND OLD TOWN
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4076 9560 4084 9591 4130 9586 4134 9556
4119 9538
TIME...MOT...LOC 1516Z 195DEG 40KT 4088 9573
MAYESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1103 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HEAVY RAIN 2 S NEBRASKA CITY 40.65N 95.86W
04/27/2014 M1.13 INCH OTOE NE AWOS
0.90 BETWEEN 1000 AND 1100AM.
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM NON-TSTM WND GST 1 S NORFOLK 42.02N 97.42W
04/27/2014 M52 MPH MADISON NE ASOS
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT SUN APR 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST 5 NE FARRAGUT 40.77N 95.41W
04/27/2014 M58 MPH FREMONT IA AWOS
AWOS STATION SHENANDOAH AIRPORT /SDA/
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 AM CDT SUN APR 27 2014
IAZ056-069-079-080-091-271700-
PAGE IA-SHELBY IA-MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
1147 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MILLS...SOUTHEASTERN
SHELBY...PAGE...MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES
UNTIL 1200 PM CDT...
AT 1147 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF RED OAK TO
7 MILES EAST OF COIN...AND MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...VILLISCA...ESSEX...STANTON...ELLIOTT...COIN...
COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE...GRANT...YORKTOWN...
COBURG...BLANCHARD...HEPBURN AND VIKING LAKE STATE PARK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4058 9523 4108 9541 4156 9505 4151 9504
4147 9511 4140 9516 4116 9516 4116 9493
4057 9492
TIME...MOT...LOC 1647Z 211DEG 45KT 4109 9527 4064 9510
BOUSTEADThe Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504810, 504809.